Skip to content
Hem Acetaminophen and Ibuprofen in children – dosage for pain and fever

Acetaminophen and Ibuprofen in children – dosage for pain and fever

Alvedon and Ipren for children

This post is also available in: Svenska

Facts and advice from pediatricians about painkillers given to children. Acetaminophen and ibuprofen are perhaps the most widely used medicines for children at home. They help with pain and fever. But what dosage should you give? Can you combine painkillers? And what are the side effects?

Should I give acetaminophen, ibuprofen or both?

Alvedon contains acetaminophen aka paracetamol. You can also buy paracetamol as other brands such as Panodil, Pamol and Pinex for example. Paracetamol is taken for pain relief and as an antipyretic, but no one has really managed to explain its mechanism of action, which is quite interesting with it being such a common drug.

Side effects of paracetamol

In recommended doses, paracetamol does not have many side effects. However, one should be careful giving paracetamol every day for a long time because it is not usually so effective then and in addition to that, you can get headaches when trying to quit.

In the event of a severe overdose of paracetamol, there is severe liver damage, which can be life-threatening and lead to a need for liver transplantation within a few days. There are antidotes that work if given before you have symptoms of liver damage. If a child has ingested more than 175 mg of paracetamol per kilogram of body weight as a single dose, there is a risk of liver damage. If this has happened, give medical charcoal and seek the pediatric emergency room. In particular, make sure to store paracetamol in a child-safe place.

Should I dare to give Alvedon?

I still think you should give your child paracetamol, but only when needed, and in the right doses. Fever itself is not dangerous for children, and in case of fever you usually do not need to give any medicine to bring down the fever. The exception is if the child is very dull and cannot take in liquid.

Läs mer om feber hos barn

Many people give Alvedon or Ipren for fear of febrile seizures. It’s completely unnecessary. Although febrile seizures are a very nasty experience (even if it’s usually harmless), antipyretic drugs do not protect against febrile seizures.

Läs om feberkramp eller feberfrossa hos barn

Pain relief for children

If the child is in pain, you should definitely give painkillers, in which case Alvedon is the best option. Unfortunately, the doses on the packages are a little too low to be effective. Doses should be 10-15 mg per kilogram of body weight at repeated dosing. In the children’s emergency room, an even higher dose is often given as a single dose or first dose.

  • Ett barn som väger 5 kg bör få 50-75 mg paracetamol per dos. Det innebär en 60 mg supp eller eller 2-3 ml flytande Alvedon 24 mg/ml.
  • Ett barn som väger 10 kg bör få 100-150 mg paracetamol per dos. Det innebär en 125 mg supp eller 5 ml flytande Alvedon 24 mg/ml
  • Ett barn som väger 15 kg bör få 150-225 mg paracetamol per dos. Det är säkert att ge en 250 mg supp eller 8 ml flytande Alvedon 24 mg/ml eller en 250 mg munsönderfallande tablett.

A child weighing 20 kg should receive 200-300 mg of paracetamol per dose. This means a 250 mg suppository or 10 ml of liquid Alvedon 24 mg/ml or a 250 mg mouth orodispersible tablet.

The Alvedon doses last for 6-8 hours, so give Alvedon 3-4 times a day if the pain lasts.

Ipren for children

Ipren and Advil, or ibuprofen, is an anti-inflammatory, analgesic and antipyretic medication. If one has special need for the anti-inflammatory effect, as in arthritis in children, Ipren is often chosen in the first place. In other cases, as a rule, Alvedon is first-line therapy, since Ipren can also cause serious liver side effects in the right dose in very rare cases.

Especially in the case of chickenpox infection, care should be taken with Ipren due to a possible increased risk of bacterial infections of the spots.

Ipren suppositories often stings, so its liquid form is preferred. In Ipren’s case, you can follow the dosage information on the package which is completely correct (7.5 mg/kg three times daily).

Combining Alvedon and Ipren for Children

If you can manage with only Alvedon or only Ipren, it is better not to combine from an adverse reaction point of view. The risk of unusual, unpredictable side effects increases when combining two drugs.

However, there is no increased risk of common side effects with combination therapy. So if the child is in a lot of pain and only Alvedon does not help, you can combine Alvedon and Ipren for a few days.

It is especially common to have so much pain from blisters in your mouth that you may need to give a combination for the child to be able to drink at all.

Läs mer blåsor i munnen hos barn

In summary:

  • Använd bara Alvedon eller Ipren när det verkligen behövs, ofta när barnen har ont.
  • Använd helst bara Alvedon.
  • Överdosera aldrig Alvedon, och om det händer, ge kol och sök barnakuten.
  • Kombinera Alvedon och Ipren om det verkligen behövs.

Read more:

Läs mer om feber hos barn

Läs om feberkramp eller feberfrossa hos barn

Läs mer blåsor i munnen hos barn

Läs mer om att ge barn medicin

Leave a Reply

Your email address will not be published. Required fields are marked *